Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 50, NWS Wilmington, NC

December 6, 2016

NWS Wilmington, NC issued this small craft advisory at Dec 6, 2016, 3:55 AM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2016, 3:55 AM EST (08:55 UTC)
Expired
Dec 7, 2016, 6:07 AM EST
In force
26 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

617 
WHUS72 KILM 060855
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
355 AM EST TUE DEC 6 2016

AMZ250-252-254-256-061700-
/O.NEW.KILM.SC.Y.0050.161206T0855Z-161207T1700Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
355 AM EST TUE DEC 6 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST WEDNESDAY.

* WINDS...NORTHEAST TO EAST WINDS 15 TO 25 KT THIS MORNING
  BECOMING SOUTHEAST THRU SOUTHWEST 15 TO 25 KT THIS AFTERNOON.
  AND FINALLY VEERING TO THE NORTHWEST 10 TO 20 KT WITH GUSTS TO
  25 KT TONIGHT.

* SEAS...WILL PEAK BETWEEN 5 AND 8 FEET LATER THIS MORNING AND
  AFTERNOON...SUBSIDING TO 3 TO 6 FT LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

DOUGH
3 follow-up statements
923 
WHUS72 KILM 061630
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 AM EST TUE DEC 6 2016

...ROUGH SEAS AND GUSTY WINDS THROUGH EARLY WEDNESDAY...

AMZ250-252-254-256-070300-
/O.CON.KILM.SC.Y.0050.000000T0000Z-161207T1700Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
1130 AM EST TUE DEC 6 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
WEDNESDAY...

* WINDS...S 15 TO 25 KT BECOMING SW.

* SEAS...5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

8
343 
WHUS72 KILM 070234
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
934 PM EST TUE DEC 6 2016

...ROUGH SEAS AND GUSTY WINDS THROUGH EARLY WEDNESDAY...

AMZ256-070345-
/O.CAN.KILM.SC.Y.0050.000000T0000Z-161207T1700Z/
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
934 PM EST TUE DEC 6 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

$$

AMZ250-252-254-071200-
/O.CON.KILM.SC.Y.0050.000000T0000Z-161207T1700Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
934 PM EST TUE DEC 6 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST
WEDNESDAY...

* WINDS...NORTHWEST 15 TO 20 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEAS OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
763 
WHUS72 KILM 071107
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
607 AM EST WED DEC 7 2016

AMZ250-252-254-071215-
/O.CAN.KILM.SC.Y.0050.000000T0000Z-161207T1700Z/
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
607 AM EST WED DEC 7 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

HOWEVER...A SMALL CRAFT EXERCISE CAUTION IS NOW IN EFFECT FOR THE 
COASTAL WATERS FROM SURF CITY NC SOUTH TO LITTLE RIVER INLET SC.

$$
DCH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Dec 6, 3:12 AM EST, 43 minutes earlier.

Area forecast discussion, Dec 6, 3:12 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
312 AM EST Tue Dec 6 2016

.SYNOPSIS...
A strong storm system will bring periods of heavy rainfall
through today. Dry and seasonable weather will follow for mid-
week ahead of an arctic front which will cross offshore late
Thursday. Very cold temperatures will follow for Friday and
Saturday. A warming trend will begin Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A powerful southern stream shortwave will eject out of South
Texas this evening and become negatively tilted across the
southern Mississippi Valley overnight. Surface cyclogenesis that
is ongoing across across the northwest Gulf of Mexico will
gradually translate to a classic Miller Type-B scenario early
Tuesday with primary low pressure moving into Tennessee and
secondary low pressure developing off the South Carolina coast
along a sharpening coastal front. Impressive QG-forcing coupled
with pwats surging to near 2.0 inches (well above normal for
early December) will support a large swatch of moderate to
locally heavy rains encompassing all of Southeast North
Carolina and Northeast South Carolina for much of the nighttime
period. Already seeing scattered showers developing across the
southern Savannah River valley along the nose of a strengthening
850 hPa low- level jet. This activity will move into the
southern and southwestern zones by early evening with steadier
rains blossoming over the area shortly thereafter.

Forecasting temperatures tonight is proving tricky with the high
pressure wedge likely to hold firm for much of the night, except
across the far south and along the coast where temperatures
could rise begin to rise closer to sunrise as the coastal front
begins to lift north/inland. With dewpoints holding in the
upper 40s this afternoon, there will likely be some diabatic
cooling at the onset of light rain, which will help drive
temperatures down this evening before leveling off. Favored
lows from the upper 40s northern areas (best potential for a
longer duration of diabatic cooling) to the mid 50s elsewhere.

The rain could become locally heavy at times, especially along
the coast and across the central/southern zones where pwats will
peak near 2.0 inches. There are no real concerns for flash
flooding, but minor flooding of low-lying and poor drainage
areas could occur in areas that typically flood such as
Georgetown. The combination on intense forcing and some mid-
level instability advecting into southern South Carolina could
support a few elevated tstms overnight, roughly along/south of a
Wilmington-Florence line. No severe weather is anticipated
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A deep layer ridge hangs on over the region through Wednesday night,
then shifts south and east as the next upper trough moves into the
Ohio River Valley. This upper trough will move into the eastern U.S.
Thursday, then the axis will shift offshore later Friday.

At the surface, high pressure will start off centered northeast of
the area on Wednesday, then shift south over the area on Thursday
and then south Thursday night. By Friday, a strong cold front is
expected to push through the region. Models have not been very
aggressive with producing any significant precipitation with this
front.  In fact, the latest ECMWF barely has any precipitation at
all. Have continued slight chance to very low end chance pops,
mainly over SC where best moisture, upper forcing and low level
convergence will combine.  Any precip should be short lived and
confined to near the surface front. Clearing, cooler and breezy
later Friday morning and afternoon behind the front.

There is some potential for at least patchy fog Wednesday night
given the surface ridge will be centered east-west over the area.
Thus, have put patchy fog in the grids for Wednesday night.

Temperatures will remain above normal through Thursday night, with
highs in the lower 80s, and lows in the upper 50s to lower 60s. By
Friday, much cooler, with highs likely struggling to reach 70 most
areas. These cooler temperatures, combined with breezy northerly
winds, will make it feel a little brisk.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 AM Tuesday...Very cold temperatures greet the extended as
an arctic front will be well offshore Friday morning. Highs and lows
Fri/Sat will be 10-15 degrees below climo, peaking in the upper 40s
both aftns, and dropping into the low 20s by Saturday morning. This
will be the coldest air since last winter, and gusty winds Friday
will create an even more significant "bite" to the air despite full
sunshine. The cold Canadian high pressure responsible for this chill
will push offshore quickly by Sunday thanks to broad cyclonic flow
aloft, setting up a warming trend back to seasonable values Sunday
and into early next week. As this high moves offshore, return flow
develops, and a weak coastal trough may develop offshore, advecting
warm and moist air into the region for Monday ahead of a rapidly
approaching cold front for Monday night. This will allow Monday to
warm to above seasonable temps, but at the same time rain chances
will increase ahead of the front late on Monday.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 06Z...High confidence in IFR overnight, and persisting through
much of this valid period. Low pressure consolidating near Florida
will ride up a stalled front just offshore through this period,
creating widespread rain, heavy at times. IFR cigs are slowly
advancing NE tonight, and will envelop all terminals in the next few
hours. Once this occurs, cigs will slowly lower, and LIFR is
forecast much of Tuesday. VSBYS will fluctuate considerably during
periods of heavier rainfall, but MVFR is forecast to be predominant.
Winds will increase from the NE overnight to 10-15 kts, but will
then back to the NW as the low pulls away during Tuesday, driving
the front offshore. This wind shift will create subtle dry
advection, and cigs will gradually improve late Tuesday, with VFR
possibly developing inland by the end of this valid period.

Extended Outlook...Fog possible Tuesday and Wednesday nights.
VFR conditions expected to prevail late week through this
weekend.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
North winds will veer to the northeast tonight as low pressure
develops along a sharpening coastal front. A tightening pressure
gradient between the low and high pressure to the north will
support increasing winds, especially from Murrells Inlet north
to Surf City. There are signals that winds could reach as high
as 20-25 kt at times per the latest GFS and to some extent the
NAM, but the various high resolution models are showing just a
tad weaker low-level wind field. Will cap winds at 20 kt for now
and per coordination with WFO Morehead City, a Small Craft
Advisory will not be issued. Concerns will be passed on to WFO
Wilmington after service backup concludes. Seas will build
overnight, reaching 3-5 ft, except 2-3 ft over northern portions
of Long Bay downwind of Cape Fear. Rain could locally reduce
vsbys to less than 1 nm at times.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
No highlights expected through Thursday night. High pressure
will shift from northeast of the area Wednesday to south of the
area by later Thursday. Winds east-northeast Wednesday, becoming
variable Thursday, then southwest Thursday night. Winds
generally 15 knots or less and seas 4 feet or less.

LONG TERM /FRIDAY THROUGH SATURDAY/...
As of 300 AM Tuesday...SCA conditions possible to greet Friday
morning as an arctic front will be positioned well offshore. In
the wake of this front early Friday, NW winds of 20-25 kts will
push seas up to 4-6 ft, and an SCA may be required. These winds
and elevated seas will fall through Friday however as high
pressure builds eastward. As this surface high moves eastward
and offshore the Mid-Atlantic region during the wknd, winds will
weaken to around 10 kts by late Saturday, with a slow veering
to the NW. Seas fall quickly late Friday and on Saturday as
well, from 3-5 ft Friday aftn to just 1-2 ft at the end of the
period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EST Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...JDW
NEAR TERM...99
SHORT TERM...99
LONG TERM...JDW
AVIATION...JDW
MARINE...99/JDW
Hazardous weather outlook, Dec 6, 3:48 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
348 AM EST TUE DEC 6 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-070900-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
348 AM EST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR FRIDAY NIGHT...
WIND CHILL READINGS IN THE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-070900-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
348 AM EST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR FRIDAY NIGHT...
WIND CHILL READINGS IN THE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-070900-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
348 AM EST TUE DEC 6 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

FOR LATE THU NIGHT THRU FRIDAY...
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.